Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 77, NWS Lincoln, IL

May 9, 2002Christian County, Macon County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 9, 2002, 12:23 AM CDT for Christian County, Macon County, Shelby County, Illinois. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2002, 12:23 AM CDT (05:23 UTC)
Expired
May 9, 2002, 1:15 AM CDT
In force
52 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Christian County, IL, Macon County, IL, Shelby County, IL

What was reported inside it

TimeReportWhereRemark
May 9, 12:51 AM CDTThunderstorm Wind 50 EDecatur, ILA phoneline pole was snapped in half by thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 11:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1076 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1076 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 090523
SVRSPI
ILC021-115-173-090615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1222 AM CDT THU MAY 9 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN CENTRAL ILLINOIS
  CHRISTIAN COUNTY IN CENTRAL ILLINOIS
  SHELBY COUNTY IN CENTRAL ILLINOIS

* UNTIL 115 AM CDT

* AT 1222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES SOUTHWEST OF DECATUR TO 
  6 MILES NORTHEAST OF TAYLORVILLE...MOVING EAST AT 40 MPH. A SECOND
  LINE OF STRONG TO SEVERE STORMS WAS ALONG THE SANGAMON AND 
  CHRISTIAN COUNTY LINE...ALSO MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  MACON
  ASSUMPTION
  MOWEAQUA
  MOUNT ZION

THESE STORMS ARE CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 
MPH...DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE 
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3986 8911 3951 8936 3949 8883 3979 8880

GEELHART/SMITH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 8:10 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, May 8, 8:10 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
810 PM CDT WED MAY 8 2002

BASED ON SATELLITE AND RADAR TRENDS TO OUR WEST...WILL EXTEND THE FLOOD
WATCH NORTH TO COVER ALL OF OUR CWFA. QUITE A BIT OF RAINFALL STILL TO
GO THROUGH TONIGHT WITH STILL THE PSBLTY OF A LINE OF SVR STORMS PUSHING
THRU THE AREA ARND THE MIDNIGHT HOUR AND AFTER. JUST GOT OFF THE PHONE
WITH SPC...LOOKS LIKE THE WRN HALF OF CWA WILL BE PUT IN WATCH. WL MAKE
NECESSARY CHANGES TO ZONES WITH UPDATED FLOOD WATCH AND THEN HOLD OFF
SENDING OUT UNTIL WE GET THE NEW WATCH FROM SPC.

.ILX...FLOOD WATCH INTO THURSDAY MORNING COVERING ALL OF THE ILX COUNTY
WARNING AREA.

SMITH

In the hours before

Local storm report, May 8, 6:46 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
646 PM CDT WED MAY 8 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    MARSHALL                  IL   1.00 INCH HAIL
05/08/02   CLARK                          1/2 TO 1 INCH DIAMETER
                                          HAIL. REPORTED BY MARSHALL
                                          911.

0630 PM    MARSHALL                  IL   FLASH FLOOD
05/08/02   CLARK                          ROUTE 1 FLOODED BY SCHOOL.
                                          REPORTED BY MARSHALL 911.

GEELHART
Local storm report, May 8, 7:27 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
727 PM CDT WED MAY 8 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    MARSHALL                  IL   FLASH FLOOD
05/08/02   CLARK                          SEVERAL STREETS IN
                                          MARSHALL CLOSED. ROUTE 1
                                          DOWN TO ONE LANE. VINE AND
                                          QUALITY LINE RD
                                          IMPASSABLE...AS WELL AS
                                          ROUTE 40 WEST OF MARSHALL.
                                          2.3 INCHES OF RAIN THIS
                                          EVENING. REPORTED BY
                                          MARSHALL POLICE.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:20 PM CDTFlash Flood WarningILXSchuyler6 hr
May 8, 10:18 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Schuyler, Scott57 min
May 8, 10:35 PM CDTFlash Flood WarningILXFulton6 hr
May 8, 10:41 PM CDTSevere Thunderstorm WarningILXMcLean64 min
May 8, 10:45 PM CDTSevere Thunderstorm WarningILXFulton, Mason45 min
May 8, 10:54 PM CDTFlash Flood WarningILXCass, Morgan, Scott6 hr
May 8, 10:58 PM CDTTornado WarningILXFulton, Mason47 min
May 8, 11:16 PM CDTFlash Flood WarningILXMason6 hr
May 8, 11:24 PM CDTSevere Thunderstorm WarningILXCass, Menard, Morgan, Sangamon51 min
May 8, 11:28 PM CDTTornado WarningILXPeoria, Tazewell62 min
May 9, 12:02 AM CDTSevere Thunderstorm WarningILXWoodford43 min
May 9, 12:17 AM CDTFlash Flood WarningILXMarshall, Peoria, Tazewell, Woodford6 hr
May 9, 2:04 AM CDTSevere Thunderstorm WarningILXMoultrie26 min
May 9, 2:27 AM CDTSevere Thunderstorm WarningILXChampaign, Coles, Douglas63 min
May 9, 2:31 AM CDTSevere Thunderstorm WarningILXEffingham44 min
May 9, 2:42 AM CDTSevere Thunderstorm WarningILXCumberland63 min
May 9, 2:52 AM CDTSevere Thunderstorm WarningILXVermilion53 min
May 9, 3:05 AM CDTSevere Thunderstorm WarningILXCumberland40 min
May 9, 3:14 AM CDTSevere Thunderstorm WarningILXClark, Crawford, Edgar, Jasper61 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.